Arkansas, 2018

Hail and Damaging Winds in Arkansas, March 10, 2018

March 10, 2018 · NWS LZK · 27 events in 10 counties and zones

There was a swath of large hail from around Fort Smith (Sebastian County) to just south of Little Rock (Pulaski County) to Monticello (Drew County) during the afternoon and evening of 3/10/2018. Another cold front dropped southward through Arkansas on March 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

There was a swath of large hail from around Fort Smith (Sebastian County) to just south of Little Rock (Pulaski County) to Monticello (Drew County) during the afternoon and evening of 3/10/2018.

Another cold front dropped southward through Arkansas on March 10th. During the late afternoon, scattered strong to severe thunderstorms mushroomed along the Arkansas River. Reports of hail poured into the National Weather Service between 400 pm and 800 pm CST. Initially, stones were as large as golf balls and hen eggs.

As storms progressed into southeast Arkansas (mostly after 800 pm CST), hail got even bigger. Stones reached baseball to almost softball size at White Hall and Pine Bluff (both in Jefferson County).

Hail damage was extensive, especially where the largest stones were observed in Jefferson County. Car windows were busted out, automobile bodies were dented (beyond repair in many cases), and roofs of homes and businesses were pelted. Damage will undoubtedly be in the millions of dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 10, 3:01 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 10, 3:01 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
301 PM CST Sat Mar 10 2018

.SHORT TERM...Today Through Monday

The main concern for the short term is obviously the chance for
severe weather this evening and overnight.

Regional radar imagery shows some convection has initiated in
western Arkansas and back into eastern Oklahoma this afternoon.
The Arkansas convection is likely aided by orographic lift as low
level flow is perpendicular to the Ouachitas, while the Oklahoma
convection has sprouted up on the leading edge of upper height
falls and low level moisture flux. This is also colocated with
the steepest model forecast mid-level lapse rates.

With time the OK convection will propagate east-southeastward
through Arkansas, generally paralleling the I-40 corridor to the
south to the Little Rock metro, and further southeast towards Pine
Bluff, etc. Storms should be more isolated in nature early on,
but will coalesce into a linear storm mode as convection spreads
southeast through the evening and overnight hours. Initially the
threat is expected to be large hail, primarily for areas in SPC's
slight risk area in Arkansas west of Russellville or thereabouts.
Sufficient CAPE through the hail growth region coupled with strong
mid-level lapse rates will support severe sized hail. As the
evening wears on and storms transitions to a more linear mode, the
wind threat will become more prominent. The tornado threat for
this event is pretty low, albeit it not zero.

High-res CAMs suggest that convection/rainfall will clear out of
the forecast area pretty quickly late tonight. However other
models hold on to precip chances through mid-Sunday morning as the
upper low driving this system swings through southern Missouri
and northeast Arkansas. Trended more towards that solution but
would not be surprised to see very little rain after about 3am-5am
Sunday morning.

Rather tranquil weather will round out the short term after
rainfall clears the area Sunday morning.

&&

.LONG TERM...Monday Night Through Saturday

At the beginning of the period, longwave pattern will still be
fairly amplified with a cutoff low centered over the northern Great
Lakes region and a ridge centered over the western conus. At the
surface, cool high pressure will be predominant, with northerly
winds keeping temperatures below seasonal averages.

Mid to late week, the upper flow will become more zonal. At the
surface, a Pacific cold front will approach the region. Rain chances
will return to the forecast by Friday as the front slows down, upper
flow gradually shifts to the southwest, and several upper level
impulses move through and interact with the boundary.

Temperatures will warm back above average as the surface flow shifts
around to the south late in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     67  47  58  34 /  20  60  40  10
Camden AR         75  55  66  39 /  50  70  20   0
Harrison AR       69  43  51  31 /  10  40  20  10
Hot Springs AR    73  52  63  38 /  50  80  20   0
Little Rock   AR  73  51  63  37 /  50  80  30   0
Monticello AR     73  55  64  38 /  50  80  20  10
Mount Ida AR      73  50  61  36 /  50  80  20   0
Mountain Home AR  63  43  53  32 /  10  30  30  10
Newport AR        63  47  58  35 /  20  50  40  10
Pine Bluff AR     71  53  63  38 /  50  80  20  10
Russellville AR   74  51  61  36 /  40  80  20   0
Searcy AR         71  48  60  35 /  30  80  30  10
Stuttgart AR      70  52  61  37 /  50  80  30  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...DALTON / Long Term...57
Hazardous weather outlook, Mar 10, 3:34 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
334 PM CST Sat Mar 10 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
334 PM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Rest of This Afternoon and Tonight

Isolated strong to severe storms are possible through the
overnight hours, primarily over central and southern Arkansas.
The main threats will be strong winds and damaging hail. Locally
heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Subfreezing temperatures are in the forecast, mainly across
northern and west-central Arkansas the first half of next week.
Sheltered valley areas will be most susceptible to seeing a
freeze.

.Spotter Information Statement...

Spotter activation may be needed this evening. Severe storm
reports are requested.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44

In the hours before

Special weather statement, Mar 10, 4:42 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
442 PM CST SAT MAR 10 2018

ARZ065-102315-
Desha AR-
442 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DESHA COUNTY UNTIL 515 PM
CST...

At 442 PM CST, Doppler radar was tracking a strong thunderstorm near
Lucca Landing, or near Rohwer, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rohwer...                         Lucca Landing...
Jersey Point...                   Kelso...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CST for
southeastern Arkansas.

LAT...LON 3378 9099 3376 9103 3378 9113 3373 9115
      3371 9112 3371 9106 3368 9103 3366 9110
      3371 9116 3369 9123 3366 9122 3365 9118
      3365 9124 3383 9133 3390 9104 3386 9107
      3384 9107 3381 9104 3379 9099
TIME...MOT...LOC 2242Z 262DEG 15KT 3376 9117

62
Special weather statement, Mar 10, 4:59 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Little Rock AR
459 PM CST SAT MAR 10 2018

ARZ022-030-038-102330-
Pope AR-Yell AR-Logan AR-
459 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN...NORTHEASTERN
YELL AND SOUTHWESTERN POPE COUNTIES UNTIL 530 PM CST...

At 459 PM CST, Doppler radar was tracking a strong thunderstorm near
Mosley, or 7 miles north of Danville, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville...                   Dardanelle...
Pottsville...                     Lake Dardanelle State Park...
Lake Dardanelle...                Petit Jean River WMA...
Mt Nebo State Park...             Mosley...
Belleville...                     Ranger...
Mt George...                      Delaware...
Chickalah...                      Centerville...
Spring Lake Campground...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CST for
western and central Arkansas.

LAT...LON 3511 9351 3534 9335 3534 9334 3523 9305
      3503 9312
TIME...MOT...LOC 2259Z 230DEG 11KT 3515 9335

62
Special weather statement, Mar 10, 5:10 PM CST, 1 hour before
Special Weather Statement
National Weather Service Little Rock AR
510 PM CST SAT MAR 10 2018

ARZ031-032-039-102345-
Perry AR-Faulkner AR-Conway AR-
510 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...SOUTHEASTERN
CONWAY AND CENTRAL FAULKNER COUNTIES UNTIL 545 PM CST...

At 510 PM CST, Doppler radar was tracking a strong thunderstorm over
Toad Suck, or near Conway, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Conway...                         Greenbrier...
Vilonia...                        Wooster...
Oppelo...                         Twin Groves...
Menifee...                        Mallet Town...
Pickles Gap...                    Springhill...
Toad Suck...                      Hill Creek...
Springfield...                    Plumerville...
Holland...                        Hamlet...
Martinville...                    Mt Olive in Conway County...
New Dixie...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CST for
central Arkansas.

LAT...LON 3500 9250 3507 9279 3536 9244 3509 9217
TIME...MOT...LOC 2310Z 241DEG 22KT 3508 9255

62
Special weather statement, Mar 10, 5:12 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Little Rock AR
512 PM CST SAT MAR 10 2018

ARZ021-102345-
Johnson AR-
512 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY UNTIL 545
PM CST...

At 512 PM CST, Doppler radar was tracking a strong thunderstorm near
Hartman, or 9 miles east of Ozark, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville...                    Lamar...
Hartman...                        Hoyt...
Woodland...                       Hinkle...
Spadra...                         Coal Hill...
New Spadra...                     Harmony...
Ozone...                          Union City...
Hunt...                           Hillcrest in Johnson County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CST for
western Arkansas.

LAT...LON 3558 9370 3571 9345 3547 9331 3538 9361
      3538 9364 3541 9367 3539 9368 3538 9369
      3538 9370 3540 9371
TIME...MOT...LOC 2312Z 244DEG 13KT 3549 9366

62
Special weather statement, Mar 10, 5:36 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Little Rock AR
536 PM CST SAT MAR 10 2018

ARZ013-014-023-110000-
Searcy-Stone-Van Buren-
536 PM CST SAT MAR 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STONE...
SOUTHEASTERN SEARCY AND NORTHERN VAN BUREN COUNTIES...

At 536 PM CST, a strong thunderstorm was located over Woolum, or 13
miles south of Marshall, moving east at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Clinton, Kay, Elba, Woolum, Imo, Rocky Hill, Old Lexington, Elberta,
Watts, Leslie, Alread, Oxley, Rupert, Chimes, Flag, Arlberg, Dennard,
Botkinburg and Crabtree.

LAT...LON 3561 9272 3580 9276 3587 9240 3561 9236
TIME...MOT...LOC 2336Z 263DEG 14KT 3572 9265

Cross

The radar

The Western Arkansas radar (KSRX), 99 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yell

When
March 10, 6:10 PM CST
Where
Yell County, Chickalah
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.170, -93.280

A few power poles were blown down.

Hail, Conway

When
March 10, 6:27 PM CST
Where
Conway County, 0.2 mi ESE of Petit Jean State Park
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.129, -92.897

Hail, Perry

When
March 10, 6:41 PM CST
Where
Perry County, 0.89 mi SW of Fourche Jct
Measured
1.5 in hail
Reported by
Public
Coordinates
34.960, -93.110

Thunderstorm Wind, Perry

When
March 10, 6:50 PM CST
Where
Perry County, 1.31 mi S of Perryville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.981, -92.796

A large tree was blown down, blocking the intersection of Highway 9 and Highway 300.

Hail, Perry

When
March 10, 7:02 PM CST
Where
Perry County, 2.91 mi WSW of Houston
Measured
1 in hail
Reported by
Public
Coordinates
35.020, -92.750

Hail, Perry

When
March 10, 7:10 PM CST
Where
Perry County, 0.57 mi E of Houston
Measured
0.75 in hail
Reported by
Public
Coordinates
35.030, -92.690

Hail, Saline

When
March 10, 7:21 PM CST
Where
Saline County, 0.9 mi SE of Benton Saline Co Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.560, -92.590

Hail, Saline

When
March 10, 7:25 PM CST
Where
Saline County, 0.9 mi SE of Benton Saline Co Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.560, -92.590

Hail, Saline

When
March 10, 7:28 PM CST
Where
Saline County, 0.9 mi SE of Benton Saline Co Arp
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.560, -92.590

Hail, Grant

When
March 10, 7:30 PM CST
Where
Grant County, 0.9 mi SW of Ico
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.440, -92.360

Hail, Grant

When
March 10, 7:30 PM CST
Where
Grant County, 0.57 mi W of Tull
Measured
1.75 in hail
Reported by
Public
Coordinates
34.450, -92.580

Hail, Saline

When
March 10, 7:32 PM CST
Where
Saline County, 0.69 mi N of West Bauxite
Measured
1.75 in hail
Reported by
Public
Coordinates
34.560, -92.520

Hail, Pulaski

When
March 10, 7:50 PM CST
Where
Pulaski County, 2.99 mi WSW of Wrightsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.585, -92.269

Hail, Desha

When
March 10, 7:59 PM CST
Where
Desha County, Mc Gehee
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.630, -91.400

Hail, Pulaski

When
March 10, 7:59 PM CST
Where
Pulaski County, 1.33 mi ENE of Cypress Jct
Measured
1 in hail
Reported by
Public
Coordinates
34.680, -92.350

Hail, Pulaski

When
March 10, 8:00 PM CST
Where
Pulaski County, 2.15 mi SSE of Woodland Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.750, -92.390

Hail, Jefferson

When
March 10, 8:07 PM CST
Where
Jefferson County, 0.57 mi E of White Hall
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
34.270, -92.090

Hail, Jefferson

When
March 10, 8:14 PM CST
Where
Jefferson County, 0.69 mi N of Watson Chapel
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.190, -92.070

Hail, Jefferson

When
March 10, 8:15 PM CST
Where
Jefferson County, 1.09 mi NNE of Watson Chapel
Measured
1.75 in hail
Reported by
Public
Coordinates
34.193, -92.060

Hail, Jefferson

When
March 10, 8:16 PM CST
Where
Jefferson County, 1.34 mi ENE of Pine Bluff
Measured
3.5 in hail
Reported by
Public
Coordinates
34.230, -92.000

Hail, Lincoln

When
March 10, 8:19 PM CST
Where
Lincoln County, 2.95 mi ENE of Rest
Measured
1.75 in hail
Reported by
Public
Coordinates
33.890, -91.850

Hail, Jefferson

When
March 10, 8:37 PM CST
Where
Jefferson County, 2.2 mi SE of Hooker
Measured
2 in hail
Reported by
Public
Coordinates
34.100, -91.870

Large hail of around 2 inches in diameter fell near Terry, breaking windshields.

Hail, Jefferson

When
March 10, 8:43 PM CST
Where
Jefferson County, 0.57 mi E of White Hall
Measured
1.75 in hail
Reported by
Public
Coordinates
34.270, -92.090

Hail, Desha

When
March 10, 9:15 PM CST
Where
Desha County, Mc Gehee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.630, -91.400

Hail, Drew

When
March 10, 10:10 PM CST
Where
Drew County, 2.96 mi ENE of Monticello Muni Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
33.640, -91.700

Hail, Drew

When
March 10, 10:22 PM CST
Where
Drew County, 2.4 mi ESE of Monticello Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
33.620, -91.710

Hail, Conway

When
March 10, 10:31 PM CST
Where
Conway County, 0.57 mi W of Oppelo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.100, -92.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742423, 742424, 742425, 742426, 744296, 742427, 742428, 742429, 742430, 742431, 742432, 742433, 742434, 742435, 744297, 742436, 742437, 742438, 742441, 742440, 742439, 744298, 744294, 742442, 742443, 742444, 742445.